The development of vaccines ushered in the most profound advancement in 20th century medicine, and have widely been regarded as the one of the most important scientific discovery in the history of mankind. However, vaccines are not without risk; reactions can range from injection site reactions to life-threatening anaphylaxis. Among the more serious vaccine-related sequela is myocarditis. Although myocarditis has been reported following many different vaccines, the smallpox vaccine has the strongest association. We report a case of a 36-year-old active duty service member presenting with progressive dyspnoea, substernal chest pain and lower extremity swelling 5 weeks after receiving the vaccinia vaccination. The aetiology of his acute decompensated heart failure was determined to be from myocarditis. Although the majority of cases of myocarditis resolve completely, some patients develop chronic heart failure and even death. Vaccine-associated myocarditis should always be on the differential for patients that exhibit cardiopulmonary symptoms after recent vaccinations.
- heart failure
- pericardial disease
- radiology (diagnostics)
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors KK and TC wrote the case report with the guidance and mentorship of BK. The radiographic imaging was performed and interpreted by EH.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.